Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 251, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Sep 16, 2006, 7:04 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 26 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2006, 7:04 PM CDT (00:04 UTC)
- Expired
- Sep 16, 2006, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Pawnee County, KS, Stafford County, KS
The radar
The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 7:07 PM CDT | HAIL 0.75 | 11 W St. John, KS | |
| Sep 16, 7:10 PM CDT | HAIL 1 | 13 Sse Larned, KS | |
| Sep 16, 7:35 PM CDT | HAIL 0.75 | 7 W St. John, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 5:54 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1464 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2321 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 170003 SVRDDC KSC145-185-170030- /O.NEW.KDDC.SV.W.0251.060917T0004Z-060917T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 704 PM CDT SAT SEP 16 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. NORTHWESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 730 PM CDT * AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF RADIUM...OR ABOUT 7 MILES EAST OF ZOOK...AND MOVING NORTHEAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHEASTERN PAWNEE COUNTY... RURAL RESIDENCES OF NORTHWESTERN STAFFORD COUNTY... DILLWYN... RADIUM... SEWARD... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3806 9912 3795 9890 3824 9852 3825 9897 $$
1 follow-up statement
000 WWUS53 KDDC 170027 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 724 PM CDT SAT SEP 16 2006 KSC145-185-170034- /O.EXP.KDDC.SV.W.0251.000000T0000Z-060917T0030Z/ PAWNEE KS-STAFFORD KS- 724 PM CDT SAT SEP 16 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STAFFORD AND SOUTHEASTERN PAWNEE COUNTIES EXPIRES AT 730 PM CDT... THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. AT 710 PM, THE PUBLIC REPORTED QUARTER SIZE HAIL 13 MILES SOUTH SOUTHEAST OF LARNED. AT 707 PM, THE PUBLIC REPORTED PENNY SIZE HAIL 11 MILES WEST OF ST JOHN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SUNDAY MORNING FOR SOUTHWESTERN KANSAS. LAT...LON 3806 9912 3795 9890 3824 9852 3825 9897 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 2:48 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Sep 16, 2:48 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 248 PM CDT SAT SEP 16 2006 .DISCUSSION... DAYS 1-2... THUNDERSTORMS TONIGHT WILL BE THE MAIN FORECAST PROBLEM. 12Z MAPS AND WV LOOP HAVE THE UPPER LOW STILL SPINNING OVER THE CENTRAL AND NORTHERN ROCKIES. A DECENT 130KT JET WAS NOSING INTO THE CENTRAL PLAINS THIS MORNING, AND SHOULD HEAD NORTH INTO NEB AND THE DAKOTAS AS THE UPPER LOW MOVES OUT TONIGHT. LOW LEVEL MOISTURE IS RICH WITH 850MB DEWPOINTS ABOVE 15 C AND SFC DEWS IN THE UPPER 60S, ALTHOUGH MOST OF THAT IS BEING SHUNTED OFF TO OUR EAST. AS OF 18Z, THE DRYLINE WAS BETWEEN GCK AND DDC, WITH ONE FRONTAL BOUNDARY/WIND SHIFT OVER FAR NW KS AND NORTHERN CO, AND THE STRONGER COLD PUSH STILL OVER WY AND SD, MOVING FAIRLY SLOWLY. MODIFIED 12Z SOUNDING HAD THE POTENTIAL FOR AROUND 2500 J/KG, AND LATEST SHORT FUSE COMPOSITE SHOWS THIS, ALTHOUGH STILL PRETTY CAPED. LIKE YESTERDAY, SHEAR IS GOOD, ALTHOUGH NOT AS IMPRESSIVE AS A BIT FURTHER NORTH. THINK THAT THE DRYLINE SHOULD BECOME BETTER DEFINED NEAR THE DDC/HYS AREA IN THE NEXT FEW HOURS. PREVIOUS FORECAST HAD CONVECTION BEGINNING IN THIS AREA THIS EVENING AND THEN HEADING EAST, AND THIS SEEMS REASONABLE. ANY STORMS THAT DO FIRE WILL BE FAIRLY VIGOROUS, AND THERE SHOULD BE ENOUGH SHEAR TO GET THEM ROTATING. LCL HEIGHTS ARE A LITTLE HIGH FOR GOOD CHANCES OF TORNADOES, BUT CANT COMPLETELY RULE THEM OUT EITHER. THE ACTIVITY WILL MOVE THROUGH OUR SOUTHEASTERN COUNTIES OVERNIGHT AND OUT OF THE AREA BY MORNING AS THE COLD FRONT FINALLY COMES DOWN. AFTER THE FRONT PASSES BY, AND SFC HIGH PRESSURE BUILDS IN BEHIND IT, QUIET WEATHER WILL RETURN TO THE AREA. PLENTY OF COOL, DRY AIR BEHIND THE FRONT, AND TEMPERATURES SHOULD DROP DOWN INTO THE LOWER TO MID 70S ON SUNDAY, WITH EVEN SOME 40S FOR LOWS TONIGHT AND SUNDAY NIGHT. NAM AND GFS BOTH SHOW SIGNS OF A REINFORCING COLD SURGE BY MONDAY. GOING FORECAST HAS HIGHS IN THE UPPER 60S TO LOW 70S THEN, AND THIS SEEMS GOOD. DAYS 3-7... FORECAST CHALLENGES REMAIN OPPORTUNITIES FOR RAINFALL AND TEMPERATURES. NO LARGE CHANGES WERE MADE TO THIS EXISTING FORECAST. CURRENT WEATHER-CLIMATE SITUATION STILL HAS ENHANCED TROPICAL CONVECTIVE FORCING ACROSS THE EQUATORIAL INDIAN OCEAN CENTERED AROUND 10N/100E (PER FULL DISK SATELLITE IMAGERY) WITH ANOTHER REGION JUST WEST OF THE DATE LINE NEAR 0/160E. AS I DISCUSSED YESTERDAY, MONITORING TOOLS SUGGEST THAT THE TROPICAL CONVECTION ACROSS THE INDIAN OCEAN WEAKLY PROJECTS ONTO A MADDEN-JULIAN OSCILLATION (MJO). THE CLUSTERS AROUND THE DATE LINE ARE A RESPONSE TO BOUNDARY FORCING FROM SSTS OF AT LEAST 30C, AND IS A SIGNAL FROM OUR WEAK WARM ENSO. THE POINT IS WE DO HAVE TWO REGIONS OF TROPICAL CONVECTIVE FORCING THAT ARE IMPACTING THE EXTRATROPICS (WITH SUBSEQUENT FEEDBACKS), WITH THE INDIAN OCEAN DOMINATING RECENTLY (AT LEAST FOR THE TROPICAL AND SUBTROPICAL ATMOSPHERES). THE FORCING AT THE DATE LINE HAS BEEN CONTRIBUTING TO PERIODIC ENHANCEMENTS OF THE SUBTROPICAL JET (STJ) WHICH HAS BEEN (AND STILL IS) HEADING INTO THE DESERT SOUTHWEST. GIVEN THE COMPLEXITY OF THE TROPICAL FORCING, AND OTHER TERMS (DYNAMICS) WHICH CONSIDER EXTRATROPICAL BEHAVIORS, FEEDBACK PROCESSES, AND GLOBAL INTERACTIONS, SYNOPTIC DETAILS AFTER ABOUT DAY 2-3 ARE ESPECIALLY UNCLEAR RIGHT NOW. ADDING TO THE UNCERTAINTY IS OUR SEASONAL TRANSITION TO AUTUMN. THIS IS WHY WE ARE SEEING RELATIVELY LARGE ENSEMBLE SPREADS (FROM ANY MODELING SYSTEM), DIFFERENCES IN THE DETERMINISTIC MODELS, ETC., REGARDING THE EVOLUTION OF OUR NEXT WESTERN STATES STORM SYSTEM FOR NEXT WEEK. CUTTING TO THE CHASE OF ALL THIS, MY OWN THOUGHTS ARE TO CONTINUE FAVORING THE ECMWF/UKMET SOLUTIONS OF CLOSED MID/UPPER TROPOSPHERIC CYCLONE DEVELOPMENT OVER THE DESERT SOUTHWEST BY THE MID/LATE PART OF NEXT WEEK. MODELS LIKE THE GFS PREDICT AT LEAST A COUPLE OF STRONG JET STREAKS WITHIN A MORE PROGRESSIVE MOBILE TROUGH. I ALSO THINK THERE WILL BE MORE WESTERN USA TROUGHS FOLLOWING THIS ONE FOR AT LEAST THE NEXT 2-3 WEEKS, IN A LOOSELY GENERAL WESTERN NORTH AMERICAN SPLIT FLOW PATTERN (ZONAL MEAN EASTERLY WIND ANOMALIES ARE CURRENTLY 5M/S FROM 45-60N). I INSERTED LOW POPS FOR STORMS LATE WEDNESDAY SINCE THE NOTION OF A LEAD UPPER TROPOSPHERIC JET STREAK INTERACTING WITH SOME MOISTURE RETURN FROM THE GULF OF MEXICO IS PLAUSIBLE. WARM ADVECTION AND FRONTOGENESIS MAY ALSO OCCUR AT THAT TIME, AND THERE IS GENERAL MODEL AGREEMENT FOR THIS REGARDLESS OF THE DETAILS. THE CURRENTLY DEVELOPING STORM ON THE PLAINS WILL MOVE EAST ALONG THE USA/CANADA BORDER ALONG WITH ITS GREATEST SURGE OF COOL/DRY LOWER LEVEL AIR. THIS MEANING THE GULF OF MEXICO SHOULD NOT GET CREAMED. I KEPT MY CHANCE POPS FOR RAINFALL/STORMS THURSDAY NIGHT AND FRIDAY. I HAD THOUGHTS OF RAISING THEM A BIT, BUT LEFT ALONE DUE TO THE UNCERTAINTY. I THINK AT SOME POINT LATER SHIFTS WILL BE ABLE TO NARROW DOWN THE MOST PROBABLE TIME FOR PRECIPITATION AND RAISE POPS ACCORDINGLY. FINALLY, LOW CHANCE POPS FOR RAIN SHOWERS WERE INSERTED FOR SATURDAY AFTERNOON GIVEN THE POSSIBILITY OF A COOL UNSTABLE AIRMASS WITH THE TROUGH AS IT PRESUMABLY MOVES EAST. TEMPERATURES SHOULD MODERATE TO AROUND SEASONABLE BY THE MIDDLE OF NEXT WEEK BEFORE COOLING DOWN BY NEXT WEEKEND. PREVIOUS SHIFTS HAVE ALREADY REELECTED THIS. OF COURSE, IF, FOR EXAMPLE, FRIDAY REMAINS COMPLETELY OVERCAST WITH RAIN ALONG WITH BOUNDARY LAYER COLD ADVECTION VIA A NORTHEAST WIND, MAXIMUMS MAY STRUGGLE INTO THE LOWER 60S. THE LOCAL 8-10 DAY FORECAST WILL STILL READ NEAR NORMAL FOR BOTH TEMPERATURES AND PRECIPITATION SINCE THE CWA MAY BE IN BETWEEN SYNOPTIC SYSTEMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 51 73 44 68 / 20 0 0 0 GCK 49 71 42 67 / 0 0 0 0 EHA 47 71 43 69 / 0 0 0 0 LBL 50 72 44 69 / 0 0 0 0 HYS 52 73 44 67 / 20 0 0 0 P28 57 76 47 72 / 60 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM CDT /5 PM MDT/ THIS AFTERNOON FOR KSZ030-KSZ031-KSZ043-KSZ044-KSZ045-KSZ046-KSZ061-KSZ062-KSZ063- KSZ064-KSZ065-KSZ066-KSZ074-KSZ075-KSZ076-KSZ077-KSZ078-KSZ079- KSZ080-KSZ081-KSZ084-KSZ085-KSZ086-KSZ087-KSZ088-KSZ089-KSZ090. && FN26/23
Hazardous weather outlook, Sep 16, 4:50 AM CDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK - CORRECTION NATIONAL WEATHER SERVICE DODGE CITY KS 450 AM CDT SAT SEP 16 2006 KSZ030-043>045-061>063-074>077-084>086-171000- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-NESS-SCOTT- SEWARD-STANTON-STEVENS-TREGO- 450 AM CDT (350 AM MDT) SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KSZ031-046-064-065-078>080-087-088-171000- CLARK-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-MEADE-PAWNEE-RUSH- 450 AM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE AFTER 5 PM. THESE STORMS COULD BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 5 PM. KSZ066-081-089-090-171000- BARBER-COMANCHE-PRATT-STAFFORD- 450 AM CDT SAT SEP 16 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE FROM 5 PM THROUGH MIDNIGHT. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND POSSIBLY EVEN TORNADOES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED FROM 5 PM THIS AFTERNOON THROUGH THE EVENING HOURS. FINCH
In the hours before
Local storm report, Sep 16, 3:39 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
339 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 8 S MINNEOLA 37.33N 100.01W
09/15/2006 E0.75 INCH CLARK KS TRAINED SPOTTER
0922 PM TSTM WND GST 8 SW JETMORE 37.99N 100.00W
09/15/2006 E70.00 MPH HODGEMAN KS TRAINED SPOTTER
SEVERAL 2-3 INCH TREE LIMBS DOWN
0939 PM FUNNEL CLOUD 5 S SITKA 37.10N 99.65W
09/15/2006 CLARK KS LAW ENFORCEMENT
5 MILES SOUTH ON HIGHWAY 183 FUNNEL CLOUD OBSERVED FROM
939 TO 950 PM
1130 PM HAIL 1 ESE BELPRE 37.94N 99.07W
09/15/2006 E0.88 INCH EDWARDS KS TRAINED SPOTTER
&&
RBURGERTLocal storm report, Sep 16, 5:56 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
556 PM CDT SAT SEP 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL 8 NW KISMET 37.29N 100.80W
09/15/2006 E0.88 INCH SEWARD KS PUBLIC
1110 PM HAIL 1 W BAZINE 38.45N 99.71W
09/15/2006 E0.75 INCH NESS KS PUBLIC
1145 PM HAIL 2 WNW BAZINE 38.46N 99.73W
09/15/2006 E1.00 INCH NESS KS PUBLIC
1215 AM HAIL 4 SW ANTONINO 38.74N 99.43W
09/16/2006 E1.00 INCH ELLIS KS PUBLIC
1225 AM TSTM WND GST 4 NE ANTONINO 38.82N 99.33W
09/16/2006 E60.00 MPH ELLIS KS PUBLIC
FEW ONE INCH TREE LIMBS BLOWN DOWN
1225 AM HAIL 4 NE ANTONINO 38.82N 99.33W
09/16/2006 E1.00 INCH ELLIS KS PUBLIC
&&
26The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:34 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.